Structured populations with distributed recruitment: from PDE to delay formulation



Calsina A, Diekmann O & Farkas JZ (2016) Structured populations with distributed recruitment: from PDE to delay formulation. Mathematical Methods in the Applied Sciences, 39 (18), pp. 5175-5191.;

In this work first we consider a physiologically structured population model with a distributed recruitment process. That is, our model allows newly recruited individuals to enter the population at all possible individual states, in principle. The model can be naturally formulated as a first order partial integro-differential equation, and it has been studied extensively. In particular, it is well-posed on the biologically relevant state space of Lebesgue integrable functions. We also formulate a delayed integral equation (renewal equation) for the distributed birth rate of the po\-pu\-lation. We aim to illustrate the connection between the partial integro-differential and the delayed integral equation formulation of the model utilising a recent spectral theoretic result. In particular, we consider the equivalence of the steady state problems in the two different formulations, which then leads us to characterise irreducibility of the semigroup governing the linear partial integro-differential equation. Furthermore, using the method of characteristics, we investigate the connection between the time dependent problems. In particular, we prove that any (non-negative) solution of the delayed integral equation determines a (non-negative) solution of the partial differential equation and vice versa. The results obtained for the particular distributed states at birth model then lead us to present some very general results, which establish the equivalence between a general class of partial differential and delay equation, modelling physiologically structured populations.

Physiologically structured populations; distributed recruitment; delay formulation; spectral theory of positive operators

Mathematical Methods in the Applied Sciences: Volume 39, Issue 18

Publication date31/12/2016
Publication date online06/03/2016
Date accepted by journal31/01/2016
Publisher URL…ma.3898/abstract

People (1)


Dr Jozsef Zoltan Farkas
Dr Jozsef Zoltan Farkas

Reader, Mathematics